Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Bleeding from medication, post-oophorectomy

11 March, 2018

Question:

I am 69 years old and had a prophylactic oophorectomy about 4 years ago due to a history of breast cancer 30 years ago and being BRCA1 positive. For the past 29 years post chemotherapy, I have been on either prempro or prednisone and provera.

Recently I have been traveling a lot and have not been taking my medication as regularly as I should. As a result I had vaginal bleeding last week for 5 days with sloughing off of the uterine lining. The flow has not been heavy enough to require a pad.

Since I have not been ovulating for many years and have no ovaries, am I considered a nida? A similar but lighter episode occurred a few years ago and I was told that I was not.

Thank you.


Answer:

It is possible to become niddah from uterine breakthrough bleeding caused by taking hormonal medication irregularly, despite having had an oophorectomy.

However, if the bleeding was light enough that you didn't need a pad, then it is considered staining and is subject to the leniencies of ketamim. Thus, stains found on colored underwear or on disposable pantyliners may be disregarded. Stains found on toilet paper may be disregarded as long as 15 seconds elapsed after urinating before wiping. Stains found on your skin or on white garments depend on the color and size of the stains. See our articles on stains and toilet paper for more details and get back to us if you are still unsure of your status.

If the bleeding continues we recommend consulting with your physician.

B'hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.